Alert archive / Maryland / Areal Flood Advisories in 2017
Areal Flood Advisory 71, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 6, 2017, 4:17 PM EDT for Kent County, Maryland. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 6, 2017, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
County Kent County, MD
The radar
The Dover AFB radar (KDOX), 80 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
091
WGUS81 KPHI 062017
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
417 PM EDT THU JUL 6 2017
MDC029-062315-
/O.NEW.KPHI.FA.Y.0071.170706T2017Z-170706T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent MD-
417 PM EDT THU JUL 6 2017
The National Weather Service in Mount Holly NJ has issued a
* Flood Advisory for...
Northwestern Kent County in northeastern Maryland...
* Until 715 PM EDT
* At 416 PM EDT...Doppler radar indicated heavy rain that will cause
minor flooding in the advisory area.
* Some locations that will experience flooding include...
Chestertown, Betterton and Newtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3933 7617 3933 7614 3937 7611 3937 7606
3938 7606 3938 7604 3926 7601 3921 7606
3930 7618 3931 7619
$$
POWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 6, 4:14 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 6, 4:14 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 414 PM EDT Thu Jul 6 2017 .SYNOPSIS... Updated for a flash flood watch. Low pressure along a frontal system stretching through the Virginias will move northeast tonight and across New Jersey Friday morning. A cold front will cross the area on Saturday followed by high pressure on Sunday. High pressure becomes established off the East Coast early next week but another frontal system may affect the mid- Atlantic region around the middle of the week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 3 PM update: attm...No flash flood watch but will be rereviewed this evening. Pockets of 2-4" rain with embedded isolated tstms tonight... first this evening north of the warm front over the Delmarva Peninsula, and probably eventually into s NJ by 10 PM. Then an ewd moving MCV now in the Ohio Valley should light up the warm front near I-78 between midnight and 4 am Friday with that 2-4" of rain departing ne NJ roughly around 10 am Friday. Patchy fog along the coast. Easterly flow turns light northerly by morning. Other details to look for: we should see increasing convergence and strengthening wind fields this aftn/evening vcnty Ches Bay low and that should refire heavy showers/iso thunderstorms e MD this aftn in 2.25" pwat airmass. So far, into this evening FF risk appears to be basically over the countryside se of I95 that can handle 2.25" in an hr or 5" storm totals by 8am Friday. We will watch this to ensure the heaviest axis does not shift north onto the I-95 urban corridor. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Leftover heavy showers and isolated tstms mainly n of I-78 during the morning then it heats up during the mid and late afternoon to possibly 90 degrees vcnty PHL. We are not using the 12z/6 GGEM-GFS soln attm and more so the WPC day 1 grids issued around 1830z. Winds become northwesterly early in the day then west to southwest in the afternoon. Still humid. A line of strong tstms may be approaching the Poconos around 5 or 6PM. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... The upper level pattern across the US looks fairly stable through the long term period, with a ridge over the west and a trof in the east. A relatively strong shrtwv will move through the mid-Atlantic on Saturday and dig the eastern trof a bit, but then hieghts rise some by mid-week with a return to more typical summer conditions. A cold front associated with the above mentioned shrtwv will be appoaching from the NW Friday night. This may trigger some t-storms during the evening, mostly N/W of PHL. The front then works its way east through NJ and vicinty on Saturday. Moisture looks to be rather limited and the forecast has just low chance PoPs over north NJ and little if any rain expected south of PHL. Any showers/t-storms will likely move out during the afternoon or maybe sooner. Surface high pressure will be building in from Saturday night through Sunday. The airmass behind the front looks to be slightly cooler but mainly drier and thus more comfortable for Sunday and Monday. By Tuesday this high merges with the typical Bermuda High offshore, resulting in a return to low-level SW flow and increasing heat/humidity. The latest GFS and ECMWF both indicate a frontal boundary moving into the northern mid-Atlantic around mid-week. This combined with moisture and instability leads to higher chances for showers/T-storms on Tuesday and Wednesday with max temps a few degrees above normal. If the front can push south of Delaware by Thursday then drier and more pleasant weather is possible, but confidence is not high for that to happen. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Remainder of this afternoon...Generally cigs between 600 and 2000 feet with an easterly wind that may gust 15 kt. Vsby 2-6 mi in showers, vsby shower intensity dependent. Please see TAFS for details Tonight...IFR conditions in showers/stratus/fog isolated embedded tstm. east to north wind with any gusts under 18 kt with the wind trending northwest near 11z/7. Friday...IFR conditions possible in leftover st/fog with a chance of lagging showers and thunderstorms north of KABE-KTTN, improving to VFR sct-bkn during the afternoon with chance of an aftn shower or tstm late in the day. Wind eventually becomes west. OUTLOOK... Friday night...VFR conditions early. Low clouds and/or fog possibly developing overnight. Saturday...Generally VFR expected. Possible brief MVFR in scattered showers. West winds gusting 15-20 knots. Sunday...VFR conditions expected with winds less than 10 kt. Monday...VFR conditions expected. Southwest winds 10 to 15 kt. Tuesday...Generally VFR conditions but temporarily lower in scattered showers and t-storms. Southwest winds around 10 kt. && .MARINE... Winds and seas are expected to stay below SCA criteria through Friday. East or southeast gusts near or just above 20 kt will be possible tonight, but are expected to stay below 25 kt. Winds first turn northwest Friday morning then southwest or west during the afternoon, Friday. Patchy fog along the coast. OUTLOOK... Saturday through Tuesday...Winds and seas are expected to remain below SCA levels through the period. RIP CURRENTS... The risk for the formation of dangerous rip currents is expected to be low again on Friday. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...Flash Flood Watch through late tonight for PAZ070-071-102-104. NJ...Flash Flood Watch through late tonight for NJZ016>018. DE...Flash Flood Watch through late tonight for DEZ001. MD...Flash Flood Watch through late tonight for MDZ008-012. MARINE...None. && Synopsis...AMC Near Term...Drag Short Term...Drag Long Term...AMC Aviation...AMC/Drag Marine...AMC/Drag
Hazardous weather outlook, Jul 6, 3:37 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 337 AM EDT Thu Jul 6 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-070745- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 337 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Showers and thunderstorms today and tonight will be capable of producing heavy rain, leading to poor drainage flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-070745- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 337 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 2:41 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
241 PM EDT THU JUL 6 2017
DEZ001-002-MDZ008-012-061945-
Kent-New Castle-Cecil-Kent-
241 PM EDT THU JUL 6 2017
...SHOWERS WITH HEAVY RAINS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN KENT AND SOUTHEASTERN
CECIL COUNTIES...
At 239 PM EDT, an area of intense showers was located near Green
Spring, or 8 miles south of Middletown, moving north at 10 mph. A
rumble or two of thunder is possible with the activity.
Locations impacted include...
Middletown, Smyrna, Clayton, Delaware City, Warwick, Saint Georges,
Sassafras, Mount Pleasant, Green Spring, Bohemias Mills, Port Penn,
Brantwood, Delaney Corner, Cayots, Glasgow, Townsend, Chesapeake
City, Odessa and Chambersville.
Very heavy rainfall will occur with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3961 7561 3959 7561 3959 7558 3951 7556
3950 7559 3946 7559 3944 7558 3943 7555
3927 7554 3924 7575 3934 7582 3957 7591
TIME...MOT...LOC 1839Z 168DEG 11KT 3933 7567
POSpecial weather statement, Jul 6, 4:08 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
408 PM EDT THU JUL 6 2017
MDZ008-012-062115-
Cecil-Kent-
408 PM EDT THU JUL 6 2017
...A SHOWER WITH VERY HEAVY RAINFALL WILL AFFECT NORTH CENTRAL KENT
AND SOUTHWESTERN CECIL COUNTIES...
At 407 PM EDT, a shower was located near Morgnec, or 13 miles south
of Aberdeen Proving Ground, moving north at 10 mph.
Locations impacted include...
Betterton and Newtown.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3934 7616 3934 7615 3933 7614 3937 7611
3937 7606 3940 7604 3941 7601 3926 7601
3923 7611 3932 7618
TIME...MOT...LOC 2007Z 167DEG 7KT 3927 7607
poThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:35 PM EDT | Flash Flood Warning | PHI | Cecil | 4 hr |
| Jul 6, 4:04 PM EDT | Areal Flood Advisory | PHI | Cecil | 4 hr |
| Jul 6, 4:08 PM EDT | Special Weather Statement | PHI | Kent | 67 min |
| Jul 6, 4:16 PM EDT | Flash Flood Watch | PHI | Cecil, Kent | 3 hr |
| Jul 6, 5:39 PM EDT | Special Weather Statement | PHI | Kent | 66 min |
| Jul 6, 6:15 PM EDT | Areal Flood Advisory | PHI | Kent, Queen Anne's | 3 hr |
| Jul 6, 7:36 PM EDT | Areal Flood Warning | PHI | Cecil, Kent | 10 hr |
Nearby
Areal Flood Advisories in Maryland, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.